Hail, Richardson
- When
- May 15, 7:00 PM CST
- Where
- Richardson County, 2.76 mi S of Falls City Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.030, -95.580
Isolated thunderstorms developed along and stalled front in extreme southeast Nebraska during the late afternoon of May 15th. The storms produced a few reports of penny-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed along and stalled front in extreme southeast Nebraska during the late afternoon of May 15th. The storms produced a few reports of penny-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 15, 5:49 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 649 PM CDT WED MAY 15 2013 .AVIATION... 00Z TAFS FOR KOFK...KLNK...KOMA. VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH ISOLATED THUNDERSTORMS SPREADING NORTH FROM THE KANSAS NEBRASKA BORDER && .PREV DISCUSSION... /ISSUED 315 PM CDT WED MAY 15 2013/ DISCUSSION... THE PRIMARY FORECAST CONCERNS ARE TSTM CHANCES AND TEMPERATURES. CURRENT MAIN LARGE SCALE FEATURES AT 500 MB ARE TROUGHING IN THE EASTERN PACIFIC...FAIRLY FAST FLOW OVER THE NORTHERN CONUS...CLOSED LOW OVER SOUTHWEST UTAH AND A STRONGER CLOSED LOW OVER WESTERN OKLAHOMA. AT THE SURFACE...THE COLD FRONT THAT PUSHED THROUGH THE AREA YESTERDAY...WAS NOW A NEARLY STATIONARY FRONT STRETCHING FROM THE SOUTHEAST CORNER OF IOWA ACROSS THE SOUTHEAST TIP OF NEBRASKA AND INTO WESTERN KANSAS. DRIER AIR WAS NOTED NORTH OF THE FRONT WITH DEWPOINTS MAINLY IN THE 30S OR 40S...BUT DEWPOINTS IN THE 50S AND 60S WERE SOUTH OF THE FRONT. THIS BOUNDARY WILL TRY TO LIFT NORTH TONIGHT...BUT WILL PROBABLY HAVE MORE SUCCESS ON THURSDAY. KEPT SOME CHANCE OF TSTMS GOING MOST AREAS TONIGHT IN OUR AREA NORTH OF THE FRONT...WITH ISENTROPIC UPGLIDE AND THETA E ADVECTION. RECENT RUNS OF THE HIGH RESOLUTION RAP13 MODEL SEEM REASONABLE WITH DEVELOPMENT OF PCPN TONIGHT. EXPECT THAT SURFACE DEWPOINTS WILL INCREASE OVER THE AREA DURING THE NIGHT. THE OKLAHOMA CLOSED LOW WILL DRIFT NORTHEAST TOWARD THE BORDER OF MISSOURI AND ARKANSAS THROUGH THURSDAY...WHILE HEIGHTS FALL ALONG THE WEST COAST. ENERGY ASSOCIATED WITH THE SYSTEM CURRENTLY OVER UTAH WILL LIFT OUT ACROSS NEBRASKA DURING THE DAY...WITH SOME CHANCE OF TSTMS. BEST CHANCES SEEM TO BE ACROSS CENTRAL AND NORTHEAST NEBRASKA. EXPECT STORMS TO TRACK EAST/NORTHEAST THURSDAY NIGHT WITH MAIN MCS EXPECTED TO TRACK TOWARD SOUTHWEST MINNESOTA AFTER MIDNIGHT. THE FORECAST FROM FRIDAY INTO FRIDAY NIGHT WAS NOT CHANGED MUCH. THIS LOOKS LIKE A MAINLY DRY PERIOD FOR NOW AS WEAK MID LEVEL RIDGING BUILDS OVER THE REGION. THIS RIDGE SHIFTS EAST SATURDAY AS A FAIRLY STRONG TROUGH DIGS THROUGH THE ROCKIES. THE TROUGH BECOMES NEGATIVELY TILTED SATURDAY NIGHT THROUGH MONDAY AND THIS LOOKS LIKE A FAIRLY ACTIVE PERIOD FOR OUR AREA. RAIN CHANCES DECREASE TUESDAY AND WE SHOULD BE DRY BY WEDNESDAY AS ANOTHER RIDGE AT 500 MB BUILDS OVER THE PLAINS. GENERALLY USED A MODEL BLEND FOR THE EXTENDED PERIODS WITH NO ONE MODEL SEEMING TO STAND OUT ABOVE THE OTHERS. DID LOWER BLENDED DEWPOINTS A BIT...SIMILAR TO WHAT WE HAVE DONE THE PAST FEW DAYS. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 457 PM CDT WED MAY 15 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 457 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING...THEN OVER THE MAJORITY OF THE AREA LATE TONIGHT. A BETTER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE NORTH HALF OF THE AREA THURSDAY AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE IN THE LATE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA YET THURSDAY NIGHT AS A DISTURBANCE CROSSES THE PLAINS. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY AS A STRONGER DISTURBANCE APPROACHES AND THEN MOVES ACROSS THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE IN SOME PORTION OF THIS PERIOD...WITH THE MOST LIKELY TIME PERIOD OVER THE WEEKEND. MONITOR FOR UPDATES AND ADDITIONAL DETAILS DURING THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR THURSDAY. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT WED MAY 15 2013
NEZ093-160100-
RICHARDSON NE-
720 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON COUNTY
UNTIL 800 PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDON...OR 9 MILES WEST OF FALLS CITY. THIS
STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTH CENTRAL RICHARDSON COUNTY.
LAT...LON 4009 9584 4013 9576 4008 9569 4000 9574
4000 9589
TIME...MOT...LOC 0016Z 69DEG 1KT 4007 9577
DEWALDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT WED MAY 15 2013
NEZ093-160115-
RICHARDSON NE-
725 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHARDSON COUNTY
UNTIL 815 PM CDT...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RESERVE...OR 5 MILES SOUTH OF FALLS CITY...
MOVING WEST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOCATIONS ALONG THE NEBRASKA AND KANSAS BORDER SOUTH OF FALLS CITY.
LAT...LON 4004 9559 4005 9558 4004 9545 4003 9545
4000 9546 4000 9564
TIME...MOT...LOC 0021Z 71DEG 3KT 3999 9556
DEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 S PRESTON 40.01N 95.52W
05/15/2013 E0.50 INCH RICHARDSON NE TRAINED SPOTTER
&&
VDEWALDThe Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 hail. Local standard time, as filed.
Reported on the west side of Falls City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440189, 440190.